Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Huntsville, AL

December 31, 2010Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 31, 2010, 11:54 PM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2010, 11:54 PM CST (05:54 UTC)
Expired
Jan 1, 2011, 5:45 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WGUS54 KHUN 010554
FFWHUN
ALC033-059-077-011145-
/O.NEW.KHUN.FF.W.0001.110101T0554Z-110101T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CST FRI DEC 31 2010

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 545 AM CST

* AT 1144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF STRONG THUNDERSTORMS BEGINNING TO MOVE INTO MUCH OF 
  NORTHWEST ALABAMA. HEAVY RAINFALL AS A RESULT OF THE STRONG STORMS 
  CONTINUING TO IMPACT THE SAME AREAS WILL HAVE THE POTENTIAL FOR 
  PRODUCING MULTIPLE ROUNDS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE AND TURN AROUND.
&&

LAT...LON 3501 8721 3481 8723 3479 8733 3481 8739
      3479 8742 3457 8753 3433 8754 3433 8816
      3488 8809 3501 8819

$$
2 follow-up statements
503 
WGUS74 KHUN 010756
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 AM CST SAT JAN 1 2011

ALC033-059-077-011145-
/O.CON.KHUN.FF.W.0001.000000T0000Z-110101T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
156 AM CST SAT JAN 1 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CST FOR
COLBERT...LAUDERDALE AND FRANKLIN COUNTIES...

AT 155 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATRE RAINFALL OVER THE WARNED AREA. RAINFALL 
TOTALS NEAR ONE INCH HAVE ALREADY BEEN OBSERVED AND AN ADDITIONAL 
ONE TO TWO INCHES IS POSSIBLE AS MORE SHOWERS MOVE ACROSS THE AREA 
OVER THE NEXT SEVERAL HOURS. RUNOFF FROM CONTINUED EXCESSIVE 
RAINFALL MAY CAUSE FLASH FLOODING TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3501 8721 3481 8723 3479 8733 3481 8739
      3479 8742 3457 8753 3433 8754 3433 8816
      3488 8809 3501 8819

$$

CCC
130 
WGUS74 KHUN 011139
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 AM CST SAT JAN 1 2011

ALC033-059-077-011147-
/O.EXP.KHUN.FF.W.0001.000000T0000Z-110101T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
539 AM CST SAT JAN 1 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 AM CST FOR COLBERT...
LAUDERDALE AND FRANKLIN COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING
MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS ENDING. THUS...
THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS ARE POSSIBLE...DUE
TO RECENT RAINFALL RUNOFF OF THIS STORM. STANDING WATER ON AREA
HIGHWAYS MAY CAUSE HYDROPLANING...WITH A LOSS OF VEHICLE CONTROL
POSSIBLE.

ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF INCH ARE POSSIBLE ACROSS 
NORTHWEST ALABAMA THROUGH 8 AM.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST SATURDAY MORNING
FOR NORTH CENTRAL ALABAMA.

LAT...LON 3501 8721 3481 8723 3479 8733 3481 8739
      3479 8742 3457 8753 3433 8754 3433 8816
      3488 8809 3501 8819

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 5:30 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Dec 31, 5:30 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CST FRI DEC 31 2010

.UPDATE...FOR 00Z TAFS
&&

.AVIATION...VFR CONDITIONS PREVAIL FOR NOW WITH A PERSISTENT STRONG
SE FLOW AROUND 15 KT WITH GUSTS NEAR 25 KT. XPCT CONDITIONS TO LOWER
TO MVFR AROUND 07Z AS SHRA BEGINS TO OVERSPREAD THE AREA FROM W TO E
WITH THE APPROACHING COLD FRONT. A LINE OF TSRA WILL ALSO BEGIN TO
SWEEP ACROSS THE AREA ALONG/AHEAD OF THE FRONT...MAINLY BETWEEN THE
07-12Z TIME FRAME. CONDITIONS MAY LOWER TO IFR LEVELS IN AND NEAR
THE STRONGER TSRA CELLS...WITH GUSTS AOA 30KT AT TIMES.
&&

.DISCUSSION...WHAT A DIFFERENCE A WEEK MAKES. A WEEK AGO...WE WERE
PREPARING FOR A WHITE CHRISTMAS THAT MANY AROUND THE REGION WON'T
FORGET...THIS TIME AROUND THE FOCUS IS ON SVR WX AND FLOODING...AND
CERTAINLY EARLY AFTN TEMPERATURES LEND CREDENCE TO THAT FCST. TEMPS
HAVE RISEN INTO THE UPPER 60S AT MANY LOCATIONS ON THE STRENGTH OF
GUSTY SOUTHERLY WINDS AND SOME CLEARING. MEANWHILE...FURTHER NW
CLOSER TO THE PARENT UPPER LOW...A SVR WX OUTBREAK IS UNDERWAY
ACROSS NRN AR AND MO. SFC CONDITIONS IN THESE AREAS ARE JUST AS WARM
BUT WITH GREATER MOISTURE
/DEWPOINTS AROUND 60/.

THE OVERALL FCST FOR TONIGHT IS NOT THAT DIFFERENT FROM PVS DAYS:
100 POPS WITH HVY RAINFALL AND UNSEASONABLY WARM CONDITIONS. AS
USUAL THE DEVIL IS IN THE DETAILS. MODEL SOUNDINGS ARE SLIGHTLY MORE
UNSTABLE AND INDICATE A NARROW WINDOW OF SFC-BASED INSTABILITY
MAINLY JUST AHEAD OF THE SFC FRONT. SBCAPE STILL IS MODEST /AND
MLCAPE VIRTUALLY NONEXISTENT/ BUT LOW-LVL SHEAR/WINDS REMAIN VERY
IMPRESSIVE...AND IT TAKES LITTLE INSTABILITY TO CREATE A SEVERE WX
RISK IN THE COOL SEASON. HEAVY RAINFALL ALSO CONTINUES TO BE A
PRIMARY THREAT WITH GOOD MODEL/ ENSEMBLE CONSENSUS ON PWATS ALMOST
300PCT OF NORMAL /1.3-1.5 INCHES/. FRONTAL MOTION REMAINS FAIRLY
SPEEDY...BUT MOISTURE TRANSPORT AND LOW-LVL JET ARE VERY STRONG AND
MODEL QPF IS JUST A BIT HIGHER WITH AREAWIDE AVERAGES RUNNING 1-3
INCHES. SINCE THIS IS GETTING CLOSE TO SOME FLASH FLOOD GUIDANCE...
WILL HOIST A FLASH FLOOD WATCH FROM MIDNIGHT THRU NOON FOR NRN AL.
CONDITIONS WILL ALSO BE BREEZY...BUT BELIEVE GUSTS WILL REMAIN JUST
BELOW ADVISORY CRITERIA.

THE SFC FRONT WILL PUSH THROUGH THE REGION SATURDAY MORNING...SLOWLY
CAUSING RAIN TO DIMINISH AND GRADUALLY BRINGING COOLER AIR INTO THE
REGION. A FEW SHRA MAY LINGER INTO SATURDAY EVENING BUT DO NOT
CURRENTLY EXPECT THE MOISTURE TO LINGER LONG ENOUGH TO CREATE
FREEZING PCPN CONCERNS /THOUGH BLACK ICE COULD BE AN ISSUE IN SOME
AREAS/. THE TRULY COLDER CONDITIONS WILL HOLD OFF UNTIL SUNDAY NIGHT
WHEN THE DRIEST AIR AND SFC HIGH MOVE OVERHEAD...RESULTING IN GOOD
RADIATIONAL COOLING.

CONDITIONS GENERALLY LOOK DRY AND SEASONABLE FOR THE FIRST WORK WEEK
OF 2011...AS ZONAL FLOW AND HIGH PRESSURE BECOME THE DOMINANT WX
INFLUENCES. SOME PCPN CHANCES CREEP INTO THE FCST BY MID-LATE WEEK
AS A SERIES OF WEAK SHORTWAVES TRAVERSE THE UPPER MIDWEST/GREAT
LAKES. MODEL AGREEMENT IS POOR AND MOISTURE LACKING SO HAVE STUCK
WITH VERY LOW POPS WED NIGHT/THU. STAYED CLOSE TO GFSX MOS VALUES
MODIFIED SLIGHTLY BY GEFS MEANS FOR TEMPS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
     MORNING FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...MORGAN.

TN...NONE.
&&

UPDATE...09
DISCUSSION...BCC
Hazardous weather outlook, Dec 31, 12:53 PM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CST FRI DEC 31 2010

ALZ001>010-016-TNZ076-096-097-011015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1253 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY OVER NORTHWESTERN ALABAMA
LATE THIS AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE STORMS.

AS CONDITIONS GROW INCREASINGLY UNSTABLE AHEAD OF AN APPROACHING COLD
FRONT TONIGHT...THUNDERSTORMS WILL EXPAND IN COVERAGE. SCATTERED
THUNDERSTORMS AHEAD OF A MAIN LINE OF SHOWERS AND THUNDERSTORMS WILL
BEGIN TO AFFECT MAINLY NORTHWESTERN ALABAMA THIS EVENING...AND
GRADUALLY SPREAD EASTWARD ACROSS THE AREA INTO THE EARLY MORNING
HOURS ON SATURDAY. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...BUT A THREAT FOR ISOLATED TORNADOES AND SMALL HAIL
DOES EXIST.

A MORE SOLID LINE OF SHOWERS AND THUNDERSTORMS WILL THEN ENTER THE
AREA LATER TONIGHT...PERHAPS ENTERING NORTHWEST ALABAMA AS EARLY AS
MIDNIGHT OR SHORTLY THEREAFTER. THIS LINE MAY REACH CENTRAL AREAS BY
3 TO 6 AM AND THEN THE GEORGIA BORDER AFTER 6 AM. THE DAMAGING WIND
THREAT WILL CONTINUE WITH ANY HEAVIER CELLS WITHIN THIS LINE OF
STORMS. ADDITIONALLY...HEAVY RAINFALL AMOUNTS AROUND TWO TO THREE
INCHES OR PERHAPS HIGHER IN SOME LOCATIONS COULD PRODUCE ISOLATED
INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING AFTER 6 AM SATURDAY
MORNING...MAINLY ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR. A FEW
OF THESE THUNDERSTORMS MAY STILL BE ABLE TO PRODUCE STRONG TO
DAMAGING WINDS AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST AS A COLD FRONT CROSSES THE AREA ON SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TONIGHT AND SATURDAY MORNING.

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 12:26 AM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan6 hr
Jan 1, 12:33 AM CSTSpecial Weather StatementHUNFranklin, Lawrence57 min
Jan 1, 1:21 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Morgan39 min
Jan 1, 2:00 AM CSTSpecial Weather StatementHUNLimestone, Madison, Morgan45 min
Jan 1, 2:43 AM CSTSpecial Weather StatementHUNJackson, Madison62 min
Jan 1, 3:17 AM CSTSpecial Weather StatementHUNCullman43 min
Jan 1, 3:45 AM CSTFlash Flood WarningHUNCullman, Jackson, Marshall3 hr
Jan 1, 5:04 AM CSTFlash Flood WarningHUNDeKalb4 hr
Jan 1, 6:23 AM CSTAreal Flood WarningHUNMadison, Morgan64 days
Jan 1, 6:46 AM CSTFlash Flood WarningHUNJackson, Marshall5 hr
Jan 1, 9:28 AM CSTFlash Flood WarningHUNDeKalb2 hr
Jan 1, 10:34 AM CSTAreal Flood WarningHUNCullman, Lawrence, Limestone, Morgan6 hr
Jan 1, 11:00 AM CSTRiver Flood WarningHUNMadison21 hr
Jan 1, 11:03 AM CSTRiver Flood WarningHUNLawrence8 hr
Jan 1, 11:28 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall6 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.